Wisconsin, 2021Damaging Wind in Wisconsin, August 8, 2021
August 8, 2021 · NWS ARX · 1 event in 1 county or zone
A line of storms moved across portions of western Wisconsin during the afternoon of August 8th. These storms produced winds strong enough to blow down some trees east of Friendship (Adams County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms moved across portions of western Wisconsin during the afternoon of August 8th. These storms produced winds strong enough to blow down some trees east of Friendship (Adams County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 8, 1:30 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 8, 1:30 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
230 PM CDT Sun Aug 8 2021
.SHORT TERM...(This evening through Monday night)
Issued at 230 PM CDT Sun Aug 8 2021
Currently watching a couple of short wave troughs working across
the region this afternoon. The first was swinging northeast out of
eastern Iowa with the second coming in from southwest Minnesota. A
band of showers and a few storms have developed out ahead of the
first short wave trough and this should continue to gradually
increase through the afternoon into the early evening. MLCAPE pool
was building out over eastern Wisconsin and extending back through
the Interstate 94 corridor where the RAP suggests this could get
to around 1500 J/kg. Shear remains pretty weak, only around 20
knots effective as of now with the RAP suggesting this could get
up to around 25 knots in the 0-3 km layer. This will likely be
enough to support a few strong storms over portions of Wisconsin.
If the shear upticks slightly, a couple severe storms could be
possible with some wind and hail possible. Some increase in the
0-1 km shear noted by early evening but this may not be phased
with the convective activity and could occur behind the main area
of convection.
The second wave looks to move across the area this evening and
overnight as the main upper level works its way slowly
east/northeast across the region. This wave looks like it should
have about 500 J/kg of MLCAPE to work with, mainly across
northeast Iowa, along with maybe 30 or so knots of 0-3 km shear.
Again, this should be sufficient to produce some additional
showers and storms this evening and overnight for spots along and
south of Interstate 90. Again, maybe enough there to support a
stronger storm or two.
Some of this overnight activity could still be lingering over
portions of southwest into central Wisconsin Monday morning but it
will be on its way out with a short lived drying trend expected to
spread over the area Monday afternoon and night.
.LONG TERM...(Tuesday through Sunday)
Issued at 230 PM CDT Sun Aug 8 2021
Our next source of energy originates in a closed upper- level low
barreling east across the Northern Plains on Tuesday. As it
returns to it's parent shortwave trough over Manitoba in the
afternoon, the equatorward entrance region of it's downstream jet
maxima passes over our forecast area providing a favorable region
for ascent. With this current track of the upper-level forcing, an
accompanying warm front is expected to track through WI during
the day on Tuesday bringing mid 70 dewpoints with it. Besides heat
indices into the upper 90s, this warm/humid air mass will provide
ample instability with SBCAPE/MLCAPE values >3500 J/kg. While
maximum 0-6km shear values of >50kts continue to remain post
cold frontal, 0-3km shear values >45kts persevere in the warm
sector. Therefore, severe storms are possible with damaging winds
and large hail as the primary hazards. The SPC day 3 categorical
outlook has a slight risk for most of our WI counties with
marginal for our counties in IA and MN.
After Tuesday the pattern becomes less active with the longwave
upper level trough axis eventually scooting across the Great Lakes
Thursday into Friday. Behind the longwave trough, northwest flow
aloft returns from a building Rocky Mountain ridge. Mid 60
dewpoints scoot with it, introducing milder temperatures later in
the week into the weekend. The next shortwave upper-level
disturbance appears later in the weekend, however currently
lacking on temporal and spatial resolution surrounding this
possibility.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1157 AM CDT Sun Aug 8 2021
More showers will be possible through the afternoon with the
chances for the best coverage looking to be east of both airports.
For now, will just include a VCSH but could see the need to
include a short tempo group at KLSE if activity over northeast
Iowa continues to expand. VFR conditions should prevail until into
the overnight hours when MVFR/IFR develops with low ceilings and
visibility reductions from stratus/fog development. This should
dissipate by mid to late morning Monday with the return of VFR
conditions expected.
&&
.HYDROLOGY...
Issued at 230 PM CDT Sun Aug 8 2021
Warm cloud depths remain in the 3.5-4 km range over Wisconsin this
afternoon with precipitable water amounts of 1.75 to 2 inches. The
ongoing convection looks to have very efficient rates approaching
2 inches an hour, but fortunately, it is very progressive limiting
the amount of rain over any one given location. Given that some
locations in western and central Wisconsin already have saturated
ground, will not make any changes to the ongoing flash flood watch
at this time.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 1 AM CDT Monday for WIZ029-032>034-
041>044-053>055.
MN...None.
IA...None.
&&
SHORT TERM...04
LONG TERM...JAR
AVIATION...04
HYDROLOGY...04Hazardous weather outlook, Aug 8, 2:40 AM CST, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
340 AM CDT Sun Aug 8 2021
IAZ008-009-018-019-029-030-MNZ086-094-WIZ017-061-091245-
Mitchell-Howard-Floyd-Chickasaw-Fayette-Clayton-Dodge-Mower-
Taylor-Grant-
340 AM CDT Sun Aug 8 2021
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...north central Wisconsin and
southwest Wisconsin.
.DAY ONE...Today and Tonight
Periods of showers and storms will continue with torrential
rainfall likely with any storms. A few storms could produce
damaging winds and hail. Localized flooding is possible if
repeated storms occur over the same area.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Additional storms are possible at times through Tuesday. Storms
could become severe Tuesday afternoon and evening with large hail
and damaging winds the primary threats.
.SPOTTER INFORMATION STATEMENT...
Any severe weather or flooding reports would be appreciated today.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ010-011-MNZ079-087-088-095-096-WIZ029-032>034-041>044-053>055-
091245-
Winneshiek-Allamakee-Wabasha-Olmsted-Winona-Fillmore-Houston-
Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
Vernon-Crawford-Richland-
340 AM CDT Sun Aug 8 2021
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central
Wisconsin.
.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect through this evening. Periods of
showers and storms will continue with torrential rainfall likely
with any storms. A few storms may produce strong winds and hail.
Flooding could develop quickly where repeated storms occur,
especially those areas where heavier rain has already fallen this
weekend.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Additional storms are possible at times through Tuesday. Storms
could become severe Tuesday afternoon and evening with large hail
and damaging winds the primary threats.
.SPOTTER INFORMATION STATEMENT...
Any severe weather or flooding reports would be appreciated today.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
In the hours before
Local storm report, Aug 8, 8:58 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
958 AM CDT SUN AUG 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM HAIL 5 E DOUGLAS 44.10N 92.47W
08/07/2021 U0.75 INCH OLMSTED MN PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
1201 PM HEAVY RAIN 3 E WHITE CREEK 43.81N 89.80W
08/07/2021 M0.74 INCH ADAMS WI PUBLIC
0126 PM HEAVY RAIN 3 SE DOUGLAS 44.08N 92.53W
08/07/2021 M2.25 INCH OLMSTED MN PUBLIC
0127 PM FLOOD 2 SE GOODVIEW 44.04N 91.69W
08/07/2021 WINONA MN PUBLIC
REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
CROPLAND/YARD/BASEMENT FLOODING.
0137 PM HEAVY RAIN 2 SW SAINT JOSEPH 43.76N 91.06W
08/07/2021 M1.64 INCH LA CROSSE WI PUBLIC
0213 PM HAIL 1 W HOLMEN 43.96N 91.28W
08/07/2021 U0.75 INCH LA CROSSE WI PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0219 PM HAIL 2 N ONALASKA 43.91N 91.22W
08/07/2021 U1.00 INCH LA CROSSE WI PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0219 PM HAIL 1 NW ONALASKA 43.90N 91.23W
08/07/2021 U0.75 INCH LA CROSSE WI PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0228 PM HAIL 2 SE GOODVIEW 44.04N 91.69W
08/07/2021 U1.00 INCH WINONA MN PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0229 PM HAIL 4 E HOLMEN 43.98N 91.19W
08/07/2021 E1.25 INCH LA CROSSE WI PUBLIC
0229 PM TSTM WND DMG 4 ENE HOLMEN 43.98N 91.19W
08/07/2021 LA CROSSE WI PUBLIC
&&Local storm report, Aug 8, 9:54 AM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1054 AM CDT SUN AUG 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HAIL 5 E DOUGLAS 44.10N 92.48W
08/07/2021 E1.00 INCH OLMSTED MN EMERGENCY MNGR
SHORT PERIOD OF QUARTER SIZED HAIL ON THE
FAR NORTH SIDE OF ROCHESTER.
1052 AM HAIL 5 E DOUGLAS 44.10N 92.47W
08/07/2021 U0.75 INCH OLMSTED MN PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
1131 AM HAIL 5 NW EASTMAN 43.23N 91.05W
08/07/2021 U0.75 INCH CRAWFORD WI PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0127 PM FLOOD 2 SE GOODVIEW 44.04N 91.69W
08/07/2021 WINONA MN PUBLIC
REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
CROPLAND/YARD/BASEMENT FLOODING.
0135 PM FLOOD GOODVIEW 44.07N 91.71W
08/07/2021 WINONA MN EMERGENCY MNGR
STREET FLOODING OCCURRING IN GOODVIEW AND
THE WEST SIDE OF WINONA.
0149 PM HAIL YUBA 43.54N 90.43W
08/07/2021 E1.00 INCH RICHLAND WI PUBLIC
PUBLIC REPORT PHOTO VIA WKBT.
0213 PM HAIL 1 W HOLMEN 43.96N 91.28W
08/07/2021 U0.75 INCH LA CROSSE WI PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0216 PM HAIL 4 NNE NEW AMSTERDAM 44.03N 91.29W
08/07/2021 E0.88 INCH LA CROSSE WI NWS EMPLOYEE
STRONG WINDS WITH BRANCHES DOWN.
0219 PM HAIL 2 N ONALASKA 43.91N 91.22W
08/07/2021 U1.00 INCH LA CROSSE WI PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0219 PM HAIL 1 NW ONALASKA 43.90N 91.23W
08/07/2021 U0.75 INCH LA CROSSE WI PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0225 PM TSTM WND GST 2 E ONALASKA 43.89N 91.18W
08/07/2021 M48 MPH LA CROSSE WI NWS EMPLOYEE
0228 PM HAIL 2 SE GOODVIEW 44.04N 91.69W
08/07/2021 U1.00 INCH WINONA MN PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0229 PM TSTM WND DMG 4 ENE HOLMEN 43.98N 91.19W
08/07/2021 LA CROSSE WI PUBLIC
0229 PM HAIL 4 E HOLMEN 43.98N 91.19W
08/07/2021 E1.25 INCH LA CROSSE WI PUBLIC
0236 PM FLASH FLOOD 4 SSE LA CROSSE 43.77N 91.22W
08/07/2021 LA CROSSE WI PUBLIC
REPORT FROM MPING: STREET/ROAD FLOODING;
STREET/ROAD CLOSED; VEHICLES STRANDED.
0238 PM HAIL 3 E ONALASKA 43.89N 91.16W
08/07/2021 E0.88 INCH LA CROSSE WI PUBLIC
NICKEL SIZED HAIL NEAR THE LANDFILL.
0243 PM FLOOD NODINE 43.91N 91.44W
08/07/2021 WINONA MN PUBLIC
REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
CROPLAND/YARD/BASEMENT FLOODING.
0306 PM FLASH FLOOD 1 SSE ONALASKA 43.88N 91.21W
08/07/2021 LA CROSSE WI PUBLIC
REPORT FROM MPING: STREET/ROAD FLOODING;
STREET/ROAD CLOSED; VEHICLES STRANDED.
0328 PM FLASH FLOOD 1 SSW LA CROSSE 43.81N 91.24W
08/07/2021 LA CROSSE WI PUBLIC
REPORT FROM MPING: STREET/ROAD FLOODING;
STREET/ROAD CLOSED; VEHICLES STRANDED.
0338 PM HAIL ONTARIO 43.72N 90.59W
08/07/2021 M0.75 INCH VERNON WI PUBLIC
RELAYED BY DISPATCH.
0339 PM HAIL 4 SE CASHTON 43.71N 90.72W
08/07/2021 E0.88 INCH VERNON WI LAW ENFORCEMENT
0345 PM FLASH FLOOD 4 SE LA CROSSE 43.80N 91.18W
08/07/2021 LA CROSSE WI LAW ENFORCEMENT
MUDSLIDE/WASHOUT ALONG STATE HIGHWAY 33 AT
THE BOTTOM OF IRISH HILL.
0345 PM FLASH FLOOD 5 SSE LA CROSSE 43.75N 91.20W
08/07/2021 LA CROSSE WI LAW ENFORCEMENT
BOULDERS IN THE ROAD AT THE HIGHWAY 14/61
SPLIT ON THE VERY SOUTH SIDE OF LA CROSSE.
0350 PM FLASH FLOOD 3 S SAINT JOSEPH 43.74N 91.05W
08/07/2021 LA CROSSE WI PUBLIC
PORTIONS OF COUNTY HIGHWAY NN WASHED OUT PER
FACEBOOK POST. TIME ESTIMATED.
0400 PM FLASH FLOOD 1 NNE MELVINA 43.82N 90.77W
08/07/2021 MONROE WI LAW ENFORCEMENT
REPORTS OF WATER AND DEBRIS ACROSS STATE
HIGHWAY 27 NEAR MELVINA.
0400 PM FLASH FLOOD 3 WNW MELVINA 43.82N 90.82W
08/07/2021 MONROE WI LAW ENFORCEMENT
MUDSLIDE WITH ROCKS ACROSS COUNTY HIGHWAY X.
0400 PM FLASH FLOOD 5 NNW MELVINA 43.86N 90.83W
08/07/2021 MONROE WI LAW ENFORCEMENT
WATER OVER BOTH LANES OF COUNTY HIGHWAY J
JUST WEST OF STATE HIGHWAY 27.
0422 PM HAIL 4 SSW CLAYTON 43.33N 90.74W
08/07/2021 E0.88 INCH CRAWFORD WI EMERGENCY MNGR
PUBLIC REPORT VIA CRAWFORD COUNTY EM.
0429 PM TSTM WND GST BOSCOBEL 43.14N 90.70W
08/07/2021 E60 MPH GRANT WI FIRE DEPT/RESCUE
POWER POLES DAMAGED.
0439 PM TSTM WND DMG 4 SW BLUE RIVER 43.14N 90.61W
08/07/2021 GRANT WI EMERGENCY MNGR
LARGE TREES DOWN EAST OF BOSCOBEL. TWO
PUBLIC REPORTS OF A POSSIBLE TORNADO IN THIS
AREA.
0441 PM TSTM WND DMG 4 E BOSCOBEL 43.13N 90.62W
08/07/2021 GRANT WI LAW ENFORCEMENT
LARGE TREES DOWN AND MOBILE HOMES DAMAGED
SOUTHEAST OF BOSCOBEL.
0449 PM TSTM WND DMG 5 SSW BLUE RIVER 43.12N 90.61W
08/07/2021 GRANT WI EMERGENCY MNGR
BARNS DOWN AND A HOUSE DAMAGED SOUTH OF BLUE
RIVER. POSSIBLE TORNADO DAMAGE.
0450 PM TORNADO 3 S BLUE RIVER 43.15N 90.57W
08/07/2021 GRANT WI FIRE DEPT/RESCUE
BLUE RIVER FIRE DEPT REPORTED A TORNADO ON
THE GROUND SOUTH OF BLUE RIVER NEAR COUNTY
HIGHWAY T.
0455 PM HAIL 3 S BLUE RIVER 43.15N 90.56W
08/07/2021 E1.25 INCH GRANT WI FIRE DEPT/RESCUE
HALF DOLLAR SIZED HAIL SOUTH OF BLUE RIVER.
0456 PM FUNNEL CLOUD 4 SW MUSCODA 43.15N 90.50W
08/07/2021 GRANT WI FIRE DEPT/RESCUE
MUSCODA FIRE DEPT OBSERVED A FUNNEL CLOUD
NEAR RIDGE ROAD.
0503 PM FLASH FLOOD COON VALLEY 43.70N 91.01W
08/07/2021 VERNON WI PUBLIC
PUBLIC REPORT VIA TWITTER.
0510 PM FLASH FLOOD COON VALLEY 43.70N 91.01W
08/07/2021 VERNON WI EMERGENCY MNGR
COON CREEK ABOUT 2 FEET FROM THE BOTTOM OF
THE U.S. HIGHWAY 14 BRIDGE IN COON VALLEY.
0606 PM HAIL KENDALL 43.79N 90.37W
08/07/2021 E1.00 INCH MONROE WI FIRE DEPT/RESCUE
KENDALL FIRE DEPARTMENT REPORTS QUARTER
SIZED HAIL.
&&Special weather statement, Aug 8, 1:27 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service La Crosse WI
227 PM CDT Sun Aug 8 2021
WIZ034-042>044-082045-
Juneau WI-Jackson WI-Adams WI-Monroe WI-
227 PM CDT Sun Aug 8 2021
...Strong thunderstorms will impact parts of western and central
Wisconsin through mid Afternoon...
At 224 PM CDT, Doppler radar was tracking strong storms from south
central Wisconsin up through the Black River Falls area.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central, southwestern and west central Wisconsin.
&&
LAT...LON 4364 9031 4373 9031 4373 9091 4407 9091
4407 9115 4460 9116 4460 9092 4451 9092
4442 9080 4442 9032 4425 9032 4425 8960
4364 8960
TIME...MOT...LOC 1924Z 240DEG 49KT 4400 9054
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SheaThunderstorm Wind, Adams
- When
- August 8, 2:48 PM CST
- Where
- Adams County, 5.97 mi E of Frndshp Adams Co Arp
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 43.970, -89.660
Several trees were blown down east of Friendship.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Missouri, August 8, 2021$66,000 · EF0 · 4 events
- Tornado and Damaging Winds in Wisconsin, August 8, 2021EF1 · 5 events
- Damaging Winds in Missouri, August 8, 2021$18,000 · 61 kt wind · 5 events
- Damaging Wind in Missouri, August 8, 2021$20,000 · 52 kt wind · 1 event
- Damaging Wind in Wisconsin, August 8, 2021$18,000 · 56 kt wind · 1 event
- Tornadoes in Iowa, August 8, 2021$4,000 · 9 events
- Flash Flooding and Damaging Winds in Arizona, August 8, 2021$11,000 · 56 kt wind · 5 events
- Flash Flood and Damaging Winds in Illinois, August 8, 202152 kt wind · 5 events
- Damaging Winds and High Wind in Montana, August 8, 202158 kt wind · 4 events
- Tornadoes and Damaging Wind in Iowa, August 8, 2021$10,000 · EF0 · 4 events
- Flash Flooding and Heavy Rain in Iowa, August 8 to 9, 20214 events
- Hail and Damaging Wind in Oklahoma, August 8, 20211 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978844.